Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 68, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 20, 2016, 3:52 PM MST for Mohave County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2016, 3:52 PM MST (22:52 UTC)
- Expired
- Aug 20, 2016, 4:17 PM MST
- In force
- 25 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 134 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 2335 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
980 WUUS55 KVEF 202252 SVRVEF AZC015-202330- /O.NEW.KVEF.SV.W.0068.160820T2252Z-160820T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 352 PM MST SAT AUG 20 2016 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MOHAVE COUNTY IN NORTHWESTERN ARIZONA... * UNTIL 430 PM MST * AT 350 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES EAST OF BLAKE RANCH ROAD...OR 26 MILES EAST OF KINGMAN...AND MOVING NORTHWEST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... DW RANCH ROAD AND BLAKE RANCH ROAD. THIS INCLUDES INTERSTATE 40 IN ARIZONA BETWEEN MILE MARKERS 64 AND 86. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 3513 11341 3500 11357 3514 11390 3536 11361 TIME...MOT...LOC 2250Z 134DEG 24KT 3513 11357 $$ JS
1 follow-up statement
853
WWUS55 KVEF 202317
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
417 PM MST SAT AUG 20 2016
AZC015-202323-
/O.CAN.KVEF.SV.W.0068.000000T0000Z-160820T2330Z/
MOHAVE AZ-
417 PM MST SAT AUG 20 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE WIND
AND HAIL LIMITS AND THE WARNING IS CANCELLED. HOWEVER THE STORM
CONTINUES TO PRODUCE VERY HEAVY RAINFALL AND A FLASH FLOODING
WARNING REMAINS IN EFFECT UNTIL 7 PM.
LAT...LON 3513 11341 3500 11357 3514 11390 3536 11361
TIME...MOT...LOC 2310Z 134DEG 24KT 3524 11371
$$
JSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:40 PM MST, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 20, 2:40 PM MST, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 240 PM PDT SAT AUG 20 2016 .SYNOPSIS...Scattered thunderstorms are possible across Northwest Arizona this evening with chances increasing across much of the region Sunday and Monday as a weather system moves through. Drier conditions are expected by midweek but thunderstorms will remain possible across the higher terrain of Southern Nevada and Northwest Arizona. Temperatures will be near seasonal normals. && .SHORT TERM...through Tuesday Night. Convection so far today has been rather limited thanks to some drier air which has pushed in behind a weak upper low. This low is currently shearing apart across the Southwest while being absorbed by a larger closed low off the California coast, giving it minimal influence to provide dynamics for organized thunderstorms. Instead, terrain driven convection has developed across Northern Arizona and some of this activity may develop westward into Mohave county later this evening with new development on the westward propagating outflow. The westward extent of this convection will be limited to roughly the Colorado River and points east due to limited instability and moisture further west. Main concerns will be locally heavy rain and gusty winds. The aforementioned SoCal low will begin to have more influence late tonight and Sunday as it drives a vort lobe northward towards southern Nevada. This should work to keep at least some light rain shower/sprinkles activity (like last night) going overnight from whatever convective debris exists earlier in the evening. Greater thunderstorm coverage will exist Sunday with the added dynamics in place. However, the amount of cloud cover we wake up to could have a big implication on how much and how strong the convection Sunday is. This vort lobe will begin to push north Monday only to be replaced by the closed low itself as it progresses from west to east Monday into Monday night. Think the greatest coverage of storms Monday will be across the Southern Great Basin and Inyo county closest to the lows northeast quadrant (a favorable location for lift). Thunderstorms Sunday and Monday will have the potential to deliver locally heavy rainfall and strong, gusty winds. Drier air will attempt to push in Tuesday behind the low, but lingering moisture will promote the chance for at least isolated activity across the higher terrain and trended the forecast this direction. Temperatures Sunday and Monday will be cooler than past days thanks to cloud cover and deeper moisture, with a small warming trend beginning Tuesday. .LONG TERM...Wednesday through Saturday. The long term starts with a drying trend as the system responsible for the increased chances of storms early in the week departs the region. Temperatures should climb to slightly above average values with most if not all of the CWA seeing dry weather. However, an upstream vorticity maximum will rapidly move ESE through central California and southern Nevada on Thursday. Though moisture return will be limited in advance of this system, large-scale ascent will cool the midlevels sufficiently to produce at least marginal instability in the southern Great Basin into portions of Mohave County. Maintained/slightly increased PoPs in these areas westward to the Sierra/White Mountains, where favorable orographic lift will compensate for even more marginal moisture. Operational models are further suggesting a reinforcing vorticity maximum swinging through the area on Friday. Moisture should be somewhat lower still during this second system's passage, but the upper-level dynamics/thermodynamics once again should be sufficient for at least isolated storms in many of the same areas as Thursday. Though these days should be "low-grade" precipitation days at best, I suspect the potency of these reinforcing weather systems will allow for at least some organization to the precipitation, producing isolated/scattered coverage despite marginal moisture. Operational models are certainly in better agreement today than the previous couple of days regarding this scenario, so confidence is a little higher that northern and eastern parts of the CWA will see some convective activity on these days. What transpires by next weekend becomes more unclear as models continue to struggle with the development of a more amplified Pacific trough/Interior West ridge pattern. The trend today has been for the subtropical ridge to be shunted farther south and west, which would be largely unfavorable for precipitation in our area. However, it would also allow for decreased heights to sag southward into the southern Great Basin, keeping our temperatures near to even slightly below normal. MOS guidance has noticeably trended this direction today, and felt inclined to nudge temps a little downward late in the long term. Winds would also become relatively breezy in this pattern given the seasonably deep low in the northeast Pacific with the ridge suppressed southeast of there -- increasing the pressure gradient. Increased winds Thursday through Saturday as a result. All of this said, model volatility/variability is quite high, so forecast confidence remains below average for the entire long term period. && .AVIATION...For McCarran...Light winds expected through the evening with a push of southwest winds possible. Thunderstorm activity looks confined to the Peach Springs corridor although a stray storm cannot be outruled across the Spring Mountains. Overnight winds should remain light and out of the south, although if a thunderstorm complex organizes across Northwest Arizona then winds will be impacted by that. Thunderstorms a better possibility tomorrow with sct clouds above 12kft. For the rest of southern Nevada...northwest Arizona...and southeast California...Fair weather for most areas through this evening with only isolated mountain thunderstorm activity across far southern Nevada. Better thunderstorm coverage exists across Northwest arizona and a thunderstorm complex may emerge late in the evening and develop west towards the Colorado River. Otherwise...winds will favor diurnal patterns aside from thunderstorm outflow. Increased chances for widespread thunderstorms arrive tomorrow. && .FIRE WEATHER...Scattered thunderstorms likely across Northwest Arizona today and this evening with sct-bkn clouds and light shower possible across Mohave county and the Mojave desert overnight tonight. Widespread thunderstorms possible Sunday afternoon and Monday as a weather system moves through followed by gradual drying. Temperatures will be near seasonal normals. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report significant weather, including any flooding and/or wind reports, according to standard operating procedures. && Short Term/Aviation/Fire Weather: Outler Long Term: Shafer For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 3:42 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Aug 20, 4:09 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.